Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS North Platte, NE

May 29, 2004Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2004, 5:19 PM CDT for Holt County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 5:19 PM CDT (22:19 UTC)
Expired
May 29, 2004, 6:15 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Holt County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:05 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KLBF 292219
SVRLBF
NEC089-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
520 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 615 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. SIREN
  ACTIVATION IS SUGGESTED.  THIS STORM WAS LOCATED NEAR EMMET...OR
  ABOUT 7 MILES WEST OF ONEILL...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONEILL AROUND 540 PM CDT

LAT...LON 4274 9916 4217 9913 4213 9836 4276 9837

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:45 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 29, 3:45 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SAT MAY 29 2004

THE IMMEDIATE FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE WEATHER
THIS EVENING.

.DISCUSSION...
     FOR THE FIRST PERIOD, SEVERE OUTLOOK GUIDANCE HAS PRETTY MUCH
WRITTEN IT. THE WARM FRONT AND DRY LINE SHOULD KEEP THE STRONGEST
SEVERE WEATHER IN THE EASTERN PART OF THE FORECAST AREA
APPROXIMATELY EAST OF A LINE FROM AINSWORTH TO NORTH PLATTE. THERE
IS STILL THE POSSIBILITY THAT STORMS IN COLORADO COULD WORK INTO THE
SOUTHWEST PART OF THE STATE. HOWEVER, LOW LEVEL MOISTURE PROFILES
ARE DRY, AND THERE IS NOT A HIGH PROBABILITY OF MEASURABLE.
     THE REST OF THE FORECAST THROUGH MONDAY EVENING IS A BLEND OF
ETA40 AND SURROUNDING OFFICES. I HAVE MADE NO BIG CHANGES TO THE
FORECAST FOR TUESDAY AND WEDNESDAY.

     THE GFSLR SHOWS FAIRLY DECENT CONTINUITY WITH THE PREVIOUS RUN
IN ITS TREATMENT OF THE FEATURES AFFECTING THE PLAINS THROUGH NEXT
SATURDAY. HOWEVER, IT IS MORE PROGRESSIVE THAN THE ECMWF WITH THE
ONSET OF THE TROUGH IN THE PACIFIC NORTHWEST. THAT FEATURE, HOWEVER
IS BEYOND THE DAY7 FORECAST. SO, OVERALL, MY CONFIDENCE IN THE GFS
SOLUTION IS MODERATE FOR THURSDAY THROUGH SATURDAY.
     BEGINNING THURSDAY, RETURN FLOW IS FORECAST TO BRING MOISTURE
FROM THE GULF ACROSS TEXAS AND NORTHWARD ALONG THE HIGH PLAINS. AS
A RESULT, BY FRIDAY EVENING, LIFTED INDICES DECREASE TO -4C TO -6C
OVER MUCH OF NEBRASKA WITH 850MB SPECIFIC HUMIDITY INCREASING TO 10-
12G/KG AND SATURATION DEFICITS LESS THAN 50MB. A DEVELOPING SURFACE
BOUNDARY ON THE HIGH PLAINS WILL PROVIDE THE LOW LEVEL CONVERGENCE
AND WARM ADVECTION FOR INITIAL FORCING. MUCH DRIER AIR FOLLOWS IN
THE WAKE OF THE BOUNDARY SATURDAY AND PRETTY MUCH CUTS OFF THE
PRECIPITATION. SO, I AM LOOKING AT A CHANCE OF THUNDERSTORMS ON A
PRIMARILY DIURNAL CYCLE THURSDAY NIGHT AND AGAIN FRIDAY NIGHT.
&&

.SYNOPSIS...
     SURFACE ANALYSIS SHOWED A BOUNDARY/WARM FRONT THROUGH CENTRAL
NEBRASKA 60-65F DEWPOINTS EAST OF AINSWORTH, BROKEN BOW, AND
LEXINGTON. HAND ANALYSIS OF THE 18Z RAOB DATA SHOWED 850MB DEWPOINTS
AT OR ABOVE 10C OVER THE EASTERN HALF OF NEBRASKA.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NEZ058-069>071 WIND ADVISORY
UNTIL MIDNIGHT.
&&

SPRINGER
Hazardous weather outlook, May 29, 12:44 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT SAT MAY 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1244 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS AND SIGNIFICANT WEATHER OUTBREAK IS LIKELY THIS
AFTERNOON. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH AND
EAST OF A LINE FROM BARTLETT IN WHEELER COUNTY TO OCONTO IN CUSTER
COUNTY. A MODERATE RISK OF SEVERE STORMS EXIST EAST OF A LINE FROM
MILLS IN KEYA PAHA COUNTY TO ANSELMO IN CUSTER COUNTY TO CURTIS IN
FRONTIER COUNTY. THERE IS A CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGHOUT WESTERN AND NORTH CENTRAL NEBRASKA...HOWEVER
THE GREATEST RISK FOR SEVERE THUNDERSTORMS TO FORM WILL BE EAST OF A
LINE FROM SPENCER IN BOYD COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND
CURTIS IN FRONTIER COUNTY. MAIN THREAT OF SEVERE WEATHER WILL BE
LARGE DAMAGING HAIL...STRONG WINDS...AND POSSIBILITY A FEW TORNADOES.
THE FRONT WILL EXTEND SOUTHWEST FROM JUST EAST OF VALENTINE IN CHERRY
COUNTY TO HAYES CENTER IN HAYES COUNTY. SOUTH WINDS IN ADVANCE OF THE
FRONT WILL CONTINUE TO DRAW WARM...MOIST AIR NORTHWEST. AFTERNOON
HEATING WILL STEADILY DESTABILIZE THE ATMOSPHERE WITH SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT WITH INCREASING SHEAR TO
RESULT IN SUPERCELL DEVELOPMENT INTO THE EVENING AS THE FRONT PUSHES
EAST. BY 10 PM CDT THE FRONT WILL BE EAST OF THE OUTLOOK AREA WITH
THE THREAT FOR SEVERE THUNDERSTORMS TO END. HOWEVER THE POTENTIAL
WILL REMAIN OVERNIGHT FOR SCATTERED CONVECTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FROM 4 PM CDT TO 10 PM
CDT...WITH THE GREATEST POTENTIAL TO BE EAST OF A LINE FROM MILLS IN
KEYA PAHA COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND CURTIS IN
FRONTIER COUNTY.

TLK/CAB

In the hours before

Local storm report, May 29, 4:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          BRADY                   41.02N 100.37W
05/29/2004                   LINCOLN            NE   LAW ENFORCEMENT

            MOVING ACROSS I80 INTO BRADY

&&

MB
Local storm report, May 29, 4:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          3 N BRADY               41.07N 100.37W
05/29/2004                   LINCOLN            NE   LAW ENFORCEMENT

            MOVING NNE

&&

MB
Local storm report, May 29, 5:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          6 W CALLAWAY            41.29N 100.04W
05/29/2004                   CUSTER             NE   LAW ENFORCEMENT

&&

MB
Local storm report, May 29, 5:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TORNADO          6 W CALLAWAY            41.29N 100.04W
05/29/2004                   CUSTER             NE   LAW ENFORCEMENT

            CORRECTION FOR TIME OF LAST LSR

&&

MB
Local storm report, May 29, 5:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          W BRADY                 41.02N 100.37W
05/29/2004                   LINCOLN            NE   LAW ENFORCEMENT

&&

MB
Local storm report, May 29, 5:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TORNADO          3 S OCONTO              41.10N 99.76W
05/29/2004                   CUSTER             NE   LAW ENFORCEMENT

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:09 PM CDTSevere Thunderstorm WarningLBFLincoln36 min
May 29, 2:44 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt61 min
May 29, 4:25 PM CDTTornado WarningLBFCuster, Lincoln35 min
May 29, 4:57 PM CDTTornado WarningLBFCuster, Lincoln63 min
May 29, 5:06 PM CDTSevere Thunderstorm WarningLBFLoup54 min
May 29, 5:24 PM CDTTornado WarningLBFLoup36 min
May 29, 5:33 PM CDTTornado WarningLBFHolt27 min
May 29, 5:50 PM CDTTornado WarningLBFCuster55 min
May 29, 5:55 PM CDTTornado WarningLBFLogan, Loup35 min
May 29, 5:57 PM CDTTornado WarningLBFHolt33 min
May 29, 6:24 PM CDTTornado WarningLBFLogan66 min
May 29, 6:27 PM CDTTornado WarningLBFBlaine33 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt29 min
May 29, 6:32 PM CDTSevere Thunderstorm WarningLBFLoup58 min
May 29, 6:43 PM CDTTornado WarningLBFCuster32 min
May 29, 6:51 PM CDTFlash Flood WarningLBFHolt3 hr
May 29, 6:56 PM CDTTornado WarningLBFBlaine34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.